October 17, 2012 — New England Compounding Center (NECC) recalled all lots of all medications sold by their company. The U.S. Food and Drug Administration (FDA) has published a special Safety Alert to warn about the risk of potentially life-threatening fungal infections linked to the medications. As of today, the Centers for Disease Control (CDC) has linked at least 247 cases of fungal meningitis, stroke, and infections. At least 19 people have died in the outbreak.
NECC produced many types of medications used in eye surgery — including drops, sprays, solutions, anesthetics, anti-inflammatory eye-drops, atropine (extract of deadly nightshade, used to dilate the eyes), and more. If these products were contaminated with fungus, they could cause a severe fungal eye infection.
Click here for a full list of recalled medicines from the NECC.
On October 15, the FDA issued the following warning specifically regarding optic drugs:
“FDA advises healthcare professionals to follow-up with patients who were administered any injectable medication from or produced by NECC, including injectable ophthalmic drugs used in conjunction with eye surgery.”
Furthermore, the FDA advised:
“At this time, no patients are under investigation in connection with any NECC-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but FDA believes this class of products could present potentially similar risks of infection because of concerns about sterility.“
The FDA is recommending that healthcare professionals and organizations should inform any patients who may have been exposed to a recalled NECC medicine during eye surgery or any eye procedure since May 21, 2012. Patients who have been exposed to the potentially contaminated medicines should remain vigilant for symptoms of infection.
Symptoms of fungal eye infections (fungal keratitis) may include:
- Blurred vision
- Clouding of the eye’s surface
- Discharge from the eyes (tears)
- Redness in the eyes
- Light sensitivity (photophobia)
- Watery eyes
- Extreme eye irritation
- And more